Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Tallahassee, FL

August 6, 2008Lee County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 6, 2008, 6:55 PM EDT for Lee County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2008, 6:55 PM EDT (22:55 UTC)
Expired
Aug 6, 2008, 7:30 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Lee County, GA

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:59 PM EDTTSTM WND DMG1 E Leesburg, GATREE DOWN ON GRAVES SPRINGS RD. TIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 062255
SVRTAE
GAC177-062330-
/O.NEW.KTAE.SV.W.0166.080806T2255Z-080806T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
655 PM EDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEE COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF LEESBURG...

* UNTIL 730 PM EDT

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEESBURG...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTURY BY 700 PM EDT...
  JORDAN PLACE BY 705 PM EDT...
  BYNE CROSSROADS BY 715 PM EDT...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3164 8422 3177 8427 3178 8412 3169 8409
TIME...MOT...LOC 2255Z 073DEG 9KT 3172 8416

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:05 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 6, 2:05 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 PM EDT WED AUG 06 2008

.SYNOPSIS...THE EXPECTED HOT AND DRY DAY IS WELL UNDERWAY TODAY WITH
TEMPERATURES CONTINUING TO SOAR THROUGH THE LOWER TO MID 90S EARLY
THIS AFTERNOON...WITH HIGHS STILL EXPECTED TO APPROACH 100 DEGREES
OVER PORTIONS OF THE INTERIOR. ADDITIONALLY...THE OFFSHORE LOW LEVEL
WINDS HAVE SLOWED DOWN THE DEVELOPMENT OF THE SEA BREEZE...SO THESE
HOT TEMPERATURES MAY MAKE IT SLIGHTLY CLOSER TO THE COAST THAN
EARLIER EXPECTED. DESPITE THE HOT TEMPS...HEAT INDICES ARE STAYING
BELOW HEADLINE OR ADVISORY LEVELS AS SFC TDS ARE MIXING OUT INTO
THE MID TO UPPER 60S AWAY FROM THE COAST. STILL EXPECT SOME
CONVECTION TO DEVELOP ALONG THE SEA BREEZE LATER THIS AFTERNOON...
BUT DO NOT ANTICIPATE AREAL COVERAGE TO BE ANY GREATER THAN 20-30
PERCENT BEFORE THE DAY IS THROUGH.

&&

.SHORT TERM...AS HAS BEEN THE CASE ALL SUMMER LONG...IT IS SEEMINGLY
IMPOSSIBLE FOR US TO HOLD ON TO ANY FORM OF UPPER LEVEL RIDGING FOR
MORE THAN A COUPLE OF DAYS...BEFORE THE MEAN TROF ONCE AGAIN REGAINS
ITS STRONGHOLD ACROSS THE EASTERN U.S. LIKE IT WERE EARLY JANUARY
INSTEAD OF EARLY AUGUST. AFTER A BRIEF TEASER IN THE 06 UTC GFS RUN
WHICH WOULD HAVE HELD THE TROF AXIS OFF TO OUR NORTH FOR ONE MORE
DAY KEEPING US HOT AND DRY AGAIN ON THURSDAY...THE 12 UTC RUNS HAVE
REVERTED BACK TO BRINGING A PIECE OF ENERGY FROM THE TROF SE TOWARDS
THE CWA. ALSO...THE MEAN 1000-700MB MEAN LAYER VECTOR WIND (MLVW)
WILL BE RETURNING TOWARDS TYPE 4 (LIGHT TO MODERATE OUT OF THE W-SW)
ON THURSDAY...AND PWATS ARE EXPECTED TO CLIMB ABOVE 2 THROUGHOUT
THE DAY. THIS SCENARIO WOULD SEEM TO MORE THAN VALIDATE THE 40-50
PERCENT POPS ACROSS THE BOARD WHICH ARE CURRENTLY IN THE GRIDS. ON
FRIDAY...THE MLVW WILL BE STRONG OUT OF THE WEST (15-20 KTS) AND THE
TROF WILL BE DIGGING SHARPLY TOWARDS THE CWA. THIS SHOULD RESULT IN
AT LEAST LIKELY POPS ACROSS THE BOARD...AND WITH FAIRLY DECENT
DYNAMICS FOR THIS TIME OF YEAR...WE COULD SEE SOME STRONG TO
POTENTIALLY SEVERE STORMS IF OUR INSOLATIONAL HEATING IS
SUFFICIENT.

&&

.LONG TERM...THE GFS AND 05/12Z EURO PUSH THE FRONT SWD ACROSS THE
FORECAST AREA OVERNIGHT FRI NIGHT INTO SAT MORNING. NUMEROUS STRONG
TO POSSIBLY SEVERE STORMS WILL END WITH THE FRONTAL PASSAGE. AS HARD
AS IT IS TO BELIEVE IN AUGUST...BOTH SAT AND SUN LOOK TO BE A DRY
DAYS WITH THE FRONT S OF THE AREA. THIS WILL BE THE 2ND DRY WEEKEND
IN A ROW. MOISTURE BEGINS TO RETURN FROM THE SW SUN NIGHT INTO MON
AS THE FRONT LIFTS NEWD INTO THE AREA. THE GFS MAINTAINS A SURFACE
TROUGH ACROSS THE AREA FOR THE NEXT FEW DAYS WITH NWLY FLOW BRINGING
IMPULSES SEWD ACROSS THE REGION. THE EURO BRINGS ANOTHER COLD FRONT
DOWN INTO THE AREA TUE NIGHT INTO WED. WILL PLAY TO TUE-WED PERIOD
CLOSER TO THE GFS. MEX POPS LOOK REASONABLE...BUT MAY NEED TO BE
BUMPED UP ABOUT 10 PERCENT.

&&

.MARINE...AS THE TROF DIGS SE...WE WILL EXPERIENCE A PERIOD OF
STRONGER WINDS FROM THU NIGHT THROUGH SAT...WITH CONDITIONS POSSIBLY
APPROACHING SCEC LEVELS AT TIMES.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF THE
FORECAST PERIOD. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGH THE REMAINDER OF THE AFTERNOON TODAY WILL BE AROUND THE KPFN
TERMINAL AND POSSIBLY KTLH. THERE IS A SLIGHT CHANCE FOR A PERIOD
WITH MVFR VSBYS OVER PORTIONS OF THE AREA LATE TONIGHT AND TOWARD
SUNRISE THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON HOURS ON THURSDAY.

&&

.FIRE WEATHER...WITH TEMPERATURES ON THE RISE INTO THE 95 TO 100
DEGREE RANGE OVER THE INTERIOR TODAY AND THURSDAY...WILL BE WATCHING
DEWPOINTS CLOSELY OUT AHEAD OF THE SEA BREEZE EACH DAY...BUT AT
THIS TIME ONLY EXPECT THEM TO BOTTOM OUT IN THE UPPER 60S WHICH WOULD
KEEP MINIMUM RHS IN THE UPPER 30S TO LOWER 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  95  73  91  72 /  10  50  30  60  40
PANAMA CITY  77  93  77  90  75 /  10  50  30  60  30
DOTHAN       73  95  71  91  69 /  10  40  30  60  30
ALBANY       73  97  72  91  69 /  10  40  30  60  30
VALDOSTA     73  97  72  92  71 /  10  40  30  60  30
CROSS CITY   72  94  72  91  72 /  10  50  30  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...GIBBS
PUBLIC/MARINE...GOULD
LONG TERM...WOOL
Hazardous weather outlook, Aug 6, 5:19 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 AM EDT WED AUG 6 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-070900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
519 AM EDT WED AUG 6 2008 /419 AM CDT WED AUG 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

HOT CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA THIS
AFTERNOON AND EARLY EVENING. TEMPERATURES ARE FORECAST TO CLIMB
INTO THE MIDDLE AND UPPER 90S INLAND...WITH A FEW PLACES FLIRTING
WITH THE CENTURY MARK. LOWER TO MIDDLE 90S ARE EXPECTED ALONG THE
COAST. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE UPPER 60S
TO LOWER 70S WILL RESULT IN HEAT INDICES CLIMBING TO AROUND 105
DEGREES INLAND AND AROUND 100 DEGREES AT THE COAST. PERSONS WITH
OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON SHOULD REMEMBER TO
DRINK PLENTY OF FLUIDS AND AVOID STRENUOUS EXERCISE DURING THE
HOTTEST PART OF THE DAY.

THERE REMAINS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
THE EASTERN FLORIDA PANHANDLE TODAY. RESIDUAL SWELL FROM FORMER
TROPICAL STORM EDOUARD CONTINUES TO IMPACT THIS COASTLINE. THE
SWELL IS ANTICIPATED TO SUBSIDE THROUGH THE DAY...HOWEVER UNTIL
THIS TREND BECOMES APPARENT...THE RISK FOR RIP CURRENTS WILL
REMAIN ELEVATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE
THURSDAY AFTERNOON AS AN UPPER LEVEL TROUGH DIGS INTO THE
SOUTHEASTERN STATES. THE APPROACH OF A COLD FRONT FRIDAY INTO
FRIDAY NIGHT WILL FURTHER INCREASE THESE CHANCES FOR STORMS. THERE
ARE SOME INDICATION THAT A FEW OF THE STORMS FRIDAY AFTERNOON INTO
FRIDAY NIGHT MAY BE ON THE STRONG TO SEVERE SIDE...ESPECIALLY
ACROSS SOUTHEAST ALABAMA AND SOUTHWEST AND SOUTH CENTRAL GEORGIA.
THIS POTENTIAL THREAT WILL CONTINUE TO BE MONITORED.

AS THIS COLD FRONT APPROACHES...WINDS ARE EXPECTED TO BECOME
ELEVATED OVER THE COASTAL WATERS. THESE WINDS AND SEAS MAY AT
TIMES APPROACH CAUTIONARY LEVELS THURSDAY NIGHT INTO EARLY
SATURDAY. MARINERS SHOULD CONTINUE TO MONITOR THE LATEST COASTAL
WATERS FORECASTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Local storm report, Aug 6, 5:25 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 PM EDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 E LYNN HAVEN          30.24N 85.60W
08/06/2008  E0.88 INCH       BAY                FL   TRAINED SPOTTER

0500 PM     TSTM WND DMG     BAYOU GEORGE            30.26N 85.54W
08/06/2008                   BAY                FL   EMERGENCY MNGR

&&

BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:03 PM EDTSevere Thunderstorm WarningTAETurner, Worth27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.